Texas, 2003Tornado and Flash Flood in Texas, May 24 to 25, 2003
May 24 to 25, 2003 · NWS FWD · 31 events in 13 counties and zones
19 hail, 8 thunderstorm wind, 1 tornado, 1 lightning, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $522,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 24, 2:15 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, May 24, 2:15 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT SAT MAY 24 2003
NORTHWEST FLOW WILL REMAIN OVER NORTH TEXAS THE NEXT FEW DAYS AS
UPPER RIDGE BUILDS OVER THE WESTERN U.S. AND LARGE TROUGH LINGERS
ACROSS THE EASTERN HALF OF THE COUNTRY. EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO FORM LATE THIS AFTERNOON AND TONIGHT AS
WEAK WAVES IN THE NORTHWEST FLOW INTERACT WITH MOIST AND UNSTABLE
AIR ALREADY IN PLACE. THUNDERSTORMS DEVELOPMENT SHOULD BE ENHANCED
LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND A LOW
LEVEL JET SET UP. MOST FAVORED AREA FOR STORM DEVELOPMENT WILL BE
NEAR THE RED RIVER. STORMS THAT DEVELOP WILL MOVE SOUTHEAST ACROSS
MUCH OF NORTH TEXAS. HIGH PRECIPITABLE WATER VALUES AND THE
POTENTIAL FOR STORM REDEVELOPMENT ON THE SURFACE BOUNDARY WILL
WARRANT THE MENTION OF SOME HEAVY RAIN. A FEW STORMS COULD BECOME
SEVERE WITH AMPLE INSTABILITY AND SHEAR IN PLACE. HAIL AND WIND
WILL BE THE MAIN THREATS. MODELS STILL INDICATE THAT THE FRONT WILL
LINGER OVER NORTH TEXAS ON SUNDAY...THEREFORE...THUNDERSTORMS WILL
REMAIN. HOWEVER...THE DEVELOPMENT OF AN MCS OVERNIGHT COULD GREATLY
IMPACT THE DEVELOPMENT OF STORMS ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
MEMORIAL DAY WITH THE COLD FRONT PROGGED IN THE SOUTHERN ZONES AND
NORTHWEST UPPER FLOW REMAINING OVER THE REGION. THUNDERSTORMS
CHANCES SHOULD DECREASE THE REST OF THE WEEK AS THE UPPER LEVEL
RIDGE BUILDS EASTWARD.
AFTER A WARM AND HUMID AFTERNOON...CLOUDS AND RAIN SHOULD KEEP TEMPS IN
THE UPPER 70S AND LOW 80S SUNDAY AND MONDAY. TEMPS WILL REACH THE
LOW 90S BY MID WEEK.
FCSTID = 79
DFW 69 82 61 80 / 70 60 30 10
ACT 70 85 62 81 / 40 40 40 20
PRX 65 78 60 74 / 80 60 30 10
DTO 67 82 59 79 / 80 60 30 10
TKI 68 82 61 78 / 80 60 30 10
DAL 69 82 61 80 / 70 60 30 10
TRL 69 82 62 79 / 70 60 30 10
CRS 69 83 61 81 / 50 40 40 20
TPL 70 86 63 82 / 40 40 40 20
.FWD...
TX...NONE.
Hazardous weather outlook, May 24, 2:30 PM CST, 2 hours 46 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM COMANCHE...TO
CLEBURNE...AND CANTON. THE PRIMARY THREAT WILL BE FROM LARGE HAIL
AND DAMAGING WINDS...BUT LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL ALSO PRESENT A HAZARD.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY...ALTHOUGH CHANCES WILL DIMINISH SIGNIFICANTLY BY MONDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA THIS
EVENING AND OVERNIGHT.
65/DD
Event by event
19 hail, 8 thunderstorm wind, 1 tornado, 1 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Hail, Hunt
- When
- May 24, 5:16 PM CST
- Where
- Hunt County, 3 mi N of Union Vly
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.967, -96.250
Hail, Hunt
- When
- May 24, 5:28 PM CST
- Where
- Hunt County, 5 mi SW of Caddo Mills
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.017, -96.283
Hail, Lamar
- When
- May 24, 6:17 PM CST
- Where
- Lamar County, 10 mi NW of Roxton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.650, -95.850
Hail, Fannin
- When
- May 24, 6:25 PM CST
- Where
- Fannin County, Honey Grove
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -95.917
Hail, Lamar
- When
- May 24, 6:38 PM CST
- Where
- Lamar County, Roxton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.550, -95.733
Tornado, Delta
- When
- May 24, 7:18 PM CST
- Where
- Delta County, Klondike
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.333, -95.767
Tornado touchdown between Klondike and Horton on FM 1520. The Fisherman's Motel and Marina in the Klondike area received major roof damage. Several homes had structural damage including roof damage from fallen trees. Residents of the area had no power, telephone service, or water for much of Sunday.
Hail, Fannin
- When
- May 24, 8:15 PM CST
- Where
- Fannin County, 3 mi N of Trenton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.467, -96.350
Hail, Hopkins
- When
- May 24, 8:17 PM CST
- Where
- Hopkins County, Cumby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.150, -95.850
Thunderstorm Wind, Hopkins
- When
- May 24, 8:17 PM CST
- Where
- Hopkins County, Cumby
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.150, -95.850
Barns were blown down, trees blown onto houses and utility poles down in a widespread area around Cumby southwest to Lone Oak in Hunt County.
Hail, Rains
- When
- May 24, 8:55 PM CST
- Where
- Rains County, Point
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.917, -95.883
Lightning, Rains
- When
- May 24, 9:12 PM CST
- Where
- Rains County, Point
- Injuries
- 2 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Two people were injured by a lightning strike.
Hail, Hunt
- When
- May 24, 9:18 PM CST
- Where
- Hunt County, 2 mi N of Caddo Mills
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.100, -96.217
Thunderstorm Wind, Collin
- When
- May 24, 9:20 PM CST to 9:25 PM CST
- Where
- Collin County, Farmersville
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.167, -96.367
High winds damaged roofs and blew down trees.
Hail, Collin
- When
- May 24, 9:30 PM CST
- Where
- Collin County, Nevada
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.033, -96.383
Hail, Van Zandt
- When
- May 24, 10:05 PM CST
- Where
- Van Zandt County, Wills Pt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.700, -96.000
Thunderstorm Wind, Rockwall
- When
- May 24, 10:05 PM CST
- Where
- Rockwall County, Royse City
- Measured
- 61 kt (70 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.983, -96.333
Hail, Kaufman
- When
- May 24, 10:40 PM CST
- Where
- Kaufman County, 1 mi W of Terrell
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -96.300
Hail, Collin
- When
- May 24, 10:47 PM CST
- Where
- Collin County, 1 mi E of Mc Kinney
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.200, -96.600
Thunderstorm Wind, Collin
- When
- May 24, 10:47 PM CST
- Where
- Collin County, 1 mi E of Mc Kinney
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.200, -96.600
Hail, Van Zandt
- When
- May 24, 10:47 PM CST
- Where
- Van Zandt County, Wills Pt
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.700, -96.000
Hail, Kaufman
- When
- May 24, 10:48 PM CST
- Where
- Kaufman County, Terrell
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.733, -96.283
Hail, Kaufman
- When
- May 24, 10:48 PM CST
- Where
- Kaufman County, 4 mi E of Elmo
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.717, -96.100
Thunderstorm Wind, Rockwall
- When
- May 24, 11:12 PM CST
- Where
- Rockwall County, Royse City
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.983, -96.333
Hail, Dallas
- When
- May 24, 11:31 PM CST
- Where
- Dallas County, Garland
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.917, -96.633
Thunderstorm Wind, Henderson
- When
- May 25, 12:00 AM CST
- Where
- Henderson County, Malakoff
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.167, -96.017
Thunderstorm Wind, Dallas
- When
- May 25, 12:20 AM CST
- Where
- Dallas County, 2 mi SW of Balch Spgs
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.700, -96.650
20 apartment units were unroofed and flooded in Pleasant Grove. There were also numerous reports of trees and power lines blown down.
Hail, Denton
- When
- May 25, 12:30 AM CST
- Where
- Denton County, Ponder
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.183, -97.300
Heavy Rain, Denton
- When
- May 25, 12:30 AM CST
- Where
- Denton County, Denton
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
A small bridge across Canyon Road was washed out by heavy rain.
Hail, Denton
- When
- May 25, 12:33 AM CST
- Where
- Denton County, Krum
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.267, -97.250
Flash Flood, Dallas
- When
- May 25, 12:40 AM CST to 1:40 AM CST
- Where
- Dallas County, Dallas
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
A home and business was flooded, and a roof partially collapsed from water.
Thunderstorm Wind, Hunt
- When
- May 25, 8:40 PM CST
- Where
- Hunt County, Lone Oak
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.000, -95.933
Barns were blown down, trees a blown down onto houses and utility poles blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 24 to 25, 20031 death · $385,000 · 1.75 in hail · 22 events
- Tornadoes and Flash Flood in Texas, May 24, 2003$845,000 · F0 · 23 events
- Flood in Iowa, May 24 to 25, 2003$1.0 million · 1 event
- Tornadoes and Hail in Texas, May 24, 2003$65,000 · F0 · 15 events
- Flash Flood and Hail in Oklahoma, May 24 to 25, 2003$11,000 · 1.75 in hail · 26 events
- Damaging Winds in Washington, May 24, 2003$15,000 · 61 kt wind · 6 events
- Hail in Colorado, May 24, 20032.75 in hail · 8 events
- Hail in Kansas, May 24, 20031.25 in hail · 6 events
- Damaging Winds in Oklahoma, May 24, 2003$3,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, May 24, 200361 kt wind · 4 events
- Hail in Colorado, May 24, 20031.75 in hail · 4 events
- Hail in Kansas, May 24, 20030.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354830, 5354831, 5354828, 5354827, 5354829, 5354826, 5354823, 5354824, 5354825, 5354822, 5354820, 5354821, 5354818, 5354819, 5354816, 5354817, 5354750, 5354751, 5354752, 5354815, 5354753, 5354814, 5354749, 5354748, 5354747, 5354834, 5354745, 5354833, 5354746, 5354744, 5354832.